Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Denver/Boulder, CO

April 17, 2011Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 17, 2011, 9:54 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 17, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 9:54 AM MDT (15:54 UTC)
In effect from
Apr 17, 2011, 12:00 PM MDT
Expired
Apr 17, 2011, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WWUS85 KBOU 171554
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
954 AM MDT SUN APR 17 2011

...FIRE DANGER INCREASING ESPECIALLY OVER ELBERT AND LINCOLN
COUNTIES TODAY...

.STRONG GUSTY WINDS WILL SPREAD ACROSS THE EASTERN PLAINS OF
COLORADO BY THIS AFTERNOON. WIND SPEEDS OF 20 TO 25 MPH WILL BE
COMMON...WITH GUSTS AROUND 35 MPH. IN ADDITION...HUMIDITIES WILL
DROP INTO THE 12 TO 15 PERCENT RANGE OVER EASTERN ELBERT AND
LINCOLN COUNTIES. THIS ALONG WITH EXTREMELY DRY FUELS AND LACK OF
APPRECIABLE PRECIPITATION OVER THE LAST FEW DAYS WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS TODAY.

COZ246-247-180200-
/O.NEW.KBOU.FW.W.0015.110417T1800Z-110418T0200Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
954 AM MDT SUN APR 17 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...DRY FUELDS...AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 246 AND 247...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 246...AGATE...HUGO...
  LIMON...MATHESON...FIRE WEATHER ZONE 247...FORDER...KARVAL...
  KUTCH...PUNKIN CENTER.

* TIMING...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL DEVELOP BY
  NOON TODAY AND CONTINUE INTO THE EARLY EVENING HOURS. WINDS WILL
  RELAX WITH INCREASING HUMIDITY BY 8 PM.

* WIND...NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR NEW AND RAPID
  WILDFIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

BARJENBRUCH
1 follow-up statement
179 
WWUS85 KBOU 180202
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
802 PM MDT SUN APR 17 2011

...THE RED FLAG WARNING EXPIRES FOR EASTERN ELBERT AND LINCOLN COUNTIES...

COZ246-247-180315-
/O.EXP.KBOU.FW.W.0015.000000T0000Z-110418T0200Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
802 PM MDT SUN APR 17 2011

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 246 AND 247...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR EASTERN ELBERT AND
LINCOLN COUNTIES.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 17, 4:30 AM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 17, 4:30 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MDT SUN APR 17 2011

.SHORT TERM...PRETTY QUIET AT THIS HOUR AS ONE BATCH OF MAINLY MID
AND HIGH LEVEL MOISTURE TRAVERSES THE STATE AHEAD OF THE NEXT BATCH
CONTAINING MORE RADAR ECHOES OVER UTAH AND IDAHO.  NO REALLY STRONG
QG SIGNAL...EITHER FOR ASCENT OR SUBSIDENCE...SHOWING UP CURRENTLY
OR IN THE MODELS THROUGH TONIGHT.  THUS PRECIPITATION WILL LIKELY BE
FORCED MAINLY BY OROGRAPHICS AND CONVECTION AND THEN MAINLY IN THE
MOUNTAINS AND HIGH VALLEYS.  THE NSSL WRF MODEL DEPICTS A RATHER
REALISTIC SCENARIO SHOWING SCATTERED SHOWER ACTIVITY TODAY WITH A
BIT MORE WIDESPREAD PRECIPITATION SHIELD TONIGHT.  HAVE MADE A FEW
ADJUSTMENTS TO POPS BECAUSE OF THIS AND BASED ON CURRENT TRENDS.
PRECIPITATION SHOULD BE CONFINED TO THE HIGH COUNTRY WITH A FEW
SPITS PERHAPS MAKING IT OUT ONTO THE PLAINS.  PRECIPITATION WILL BE
A MIX IN THE MOUNTAINS TODAY BELOW ABOUT TEN THOUSAND FEET WITH
RELATIVELY WARM AIR COMING IN.  EXPECTING ALL SNOW OVERNIGHT IN THE
MOUNTAINS.  WARM TEMPERATURES ON THE PLAINS ALONG WITH DECENT
WESTERLY WINDS WILL KEEP THE FIRE DANGER UP A BIT BUT NOT TO RED
FLAG LEVELS.

.LONG TERM...WSW FLOW ALOFT WILL BE OVER THE AREA ON MON AS A DECENT
UPPER LEVEL JET TRACKS ACROSS WY.  CROSS-SECTIONS SHOW A LOT OF
MOISTURE IN THE MTNS WITH SWLY 700 MB FLOW WHICH WOULD FAVOR ZNS 31
AND 33.  HOWEVER WITH WRM MID LVL TEMPS THIS MAY LIMIT HEAVY PCPN
POTENTIAL AT LEAST THRU THE AFTN HOURS DESPITE THE HEAVIER AMOUNTS
THE MODELS ARE SHOWING SO WILL KEEP ACCUMULATIONS ON THE LIGHTER
SIDE WITH THE SNOW LEVELS PRETTY HIGH.  EAST OF THE MTNS BOTH THE
GFS AND NAM WHAT TO SWEEP A FNT ACROSS NERN CO BY MID TO LATE AFTN
WHICH IS WAY FASTER THAN WHAT WAS SHOWN LAST NIGHT.  IF THIS OCCURS
THEN HIGHS WILL NOT WRM AS MUCH AS SHOWN LAST NIGHT WITH READINGS
MAINLY IN THE 60S EXCEPT OVER SRN AREAS WHERE HIGHS WOULD STILL
REACH THE 70S.  FIRE DANGER WILL STILL BE A THREAT OVER THE PALMER
DIVIDE AND LINCOLN COUNTY THRU THE AFTN.  AS FAR AS PCPN POTENTIAL
MAY SEE SOME WIDELY SCT HIGHER BASED SHOWERS DEVELOP BEHIND FNTL
BNDRY BY MID TO LATE AFTN ACROSS THE PLAINS WITH GUSTY WINDS.

FOR MON NIGHT INTO TUE MORNING A WEAK UPPER LEVEL TROUGH WILL MOVE
ACROSS NRN CO AS JET AXIS SHIFTS FURTHER SOUTH.  IN ADDITION WILL
SEE SOME MID LVL QG ASCENT OVERNIGHT AS WELL.  THUS SHOULD SEE
BETTER CHC OF ACCUMULATING SNOWS IN THE MTNS WITH AT LEAST ADVISORY
NUMBERS POSSIBLE ALONG WITH GUSTY WINDS.  AT LOWER ELEVATIONS
UPSLOPE FLOW BEHIND FNTL BNDRY COMBINED WITH WEAK UPPER LEVEL TROUGH
AND QG ASCENT SHOULD LEAD TO A DECENT CHC OF SHOWERS OVERNIGHT INTO
EARLY TUE WITH SOME SNOW IN THE FOOTHILLS.  BY MIDDAY TUE THE UPPER
LEVEL TROUGH WILL MOVE EAST OF THE AREA WITH DECREASING MOISTURE
HOWEVER ENOUGH INSTABILITY WILL EXIST FOR SCT -SHSN IN THE MTNS WITH
AT LEAST A SLIGHT CHC OF -SHRA OVER NERN CO.  MEANWHILE WILL ALSO
SEE GUSTY WNW WINDS IN THE MTNS...FOOTHILLS AND PLAINS.  HIGHS ON
TUE WILL BE COOLER WITH READINGS RANGING FROM THE MID 50S TO AROUND
60.

ON WED THE FLOW ALOFT WILL BE MAINLY ZONAL AS SFC LOW PRES DEVELOPS
FM CNTRL WY INTO CNTRL CO.  CROSS-SECTIONS SHOW SOME INCREASE IN
MOISTURE BY LATE AFTN IN THE MTNS WITH DECENT LAPSE RATES SO MAY SEE
A CHC OF -SHSN.  OVER NERN CO THE ECMWF AND GFS SHOW MAINLY E TO ESE
LOW LEVEL FLOW OVER NERN CO WITH 850-700 MB TEMPS SIMILAR TO TUE SO
HIGHS ONCE AGAIN SHOULD RANGE FM THE MID 50S TO NEAR 60.  BY WED
NIGHT THE FLOW AOFT WILL BECOME MORE WSW AS AN UPPER LEVEL JET MOVES
ACROSS.  THUS COULD SEE SOME ENHANCMENT OF PCPN IN THE MTNS AND OVER
NERN CO DUE TO THIS FEATURE.  WET BULB ZEROS ARE FCST TO DROP BLO
6000 FEET LATE WED NIGHT SO COULD SEE A MIXTURE OF RAIN AND SNOW AT
LOWER ELEVATIONS.

FOR THU INTO FRI THE ECMWF AND GFS BEGIN TO DIVERGE WITH HANDLING OF
ANOTHER UPPER LEVEL TROUGH APPROACHING FM THE WEST AS THE ECMWF
MOVES THIS FEATURE ENE ACROSS THE NRN ROCKIES WHILE THE GFS IS
FURTHER SOUTH OVER THE CNTRL ROCKIES.  AS A RESULT THE ECMWF SHOWS
FAR LESS PCPN OVER NRN CO VS THE GFS WHICH HAS QUITE A BIT MORE FM
THU NIGHT INTO FRI.  AT THIS TIME NOT SURE WHICH SOLUTION IS THE
BEST SO WILL KEEP POPS IN THE CHC CATEGORY.  AHEAD OF THE TROUGH SFC
LOW PRES SHOULD INTENSIFY ALOGN THE FOOTHILLS WITH GUSTY SLY WINDS
OVER NERN CO.  HIGHS ON THU SHOULD RISE BACK INTO THE 60S BASED ON
THE LATEST 850-700 MB TEMPS.  ON FRI THE GFS SHOWS A STG FNT MOVING
INTO NERN CO DURING THE DAY WITH HIGHS ONLY FM THE MID 40S TO LOWER
50S WHILE THE ECMWF SHOWS A MUCH WEAKER FNT WITH HIGHS IN THE MID
50S TO LOWER 60S.

BY FRI NIGHT INTO SAT THE ECMWF AND GFS ARE TOTALLY OUT OF PHASE AS
THE ECMWF HAS STG SWLY FLOW ALOFT DEVELOPING IN ADVANCE OF A DIGGING
TROUGH OVER THE WRN US WHILE THE GFS HAS NWLY FLOW ALOFT ACROSS THE
AREA AS THE PREVIOUS TROUGH MOVES TO THE EAST.  THE GFS SHOWS A MUCH
DRIER AIRMASS OVER THE RGN ON SAT VS THE ECMWF WHICH HAS QUITE A BIT
OF MOISTURE AND FAR MORE PCPN. I HAVE SEEN QUITE A FEW DIFFERENT
SOLUTIONS THE LAST 4 NIGHTS WITH REGARDS TO THE END OF NEXT WEEK SO
CONFIDENCE IS VERY LOW AS TO WHAT MIGHT EVOLVE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.  WEST TO
NORTHWEST WINDS WILL PICK UP TOWARDS NOON WITH GUSTS IN THE 25-35
KNOT RANGE AFTER ABOUT 18Z UNTIL AROUND 02Z-03Z.  A STRAY RAIN
SHOWER MAY VENTURE OFF THE MOUNTAINS BUT SHOULD NOT PRODUCE MUCH AT
ANY OF THE TERMINALS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ET/RPK
Hazardous weather outlook, Apr 17, 5:45 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
545 AM MDT SUN APR 17 2011

COZ030>051-171700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
545 AM MDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY FLOW ALOFT WILL BE OVER THE OUTLOOK AREA WITH
PERIODIC INFLUXES OF MOISTURE EXPECTED.  THIS MOISTURE WILL BE
SUFFICIENT TO GENERATE SHOWERS OF RAIN AND SNOW IN THE MOUNTAINS
TODAY AND SNOW SHOWERS OVERNIGHT TONIGHT.  MOUNTAIN LOCALES THAT
EXPERIENCE THE SNOW SHOWERS COULD SEE A COUPLE OF INCHES OF SNOW
ACCUMULATE...MAINLY DURING THE OVERNIGHT HOURS.  LOWER ELEVATIONS
SHOULD REMAIN DRY...BUT WINDY CONDITIONS LATE THIS MORNING AND
AFTERNOON WILL KEEP THE FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL BE OVER THE REGION THROUGH
FRIDAY.  THERE WILL BE A GOOD CHANCE OF SNOW IN THE MOUNTAINS FROM
MONDAY AFTERNOON INTO TUESDAY AND AGAIN FROM WEDNESDAY NIGHT INTO
THURSDAY.  AT LOWER ELEVATIONS THERE WILL BE A GOOD CHANCE OF RAIN
SHOWERS MONDAY NIGHT INTO EARLY TUESDAY AND POSSIBLY AGAIN WEDNESDAY
NIGHT INTO EARLY THURSDAY.  TEMPERATURES MAY BECOME COLD ENOUGH FOR
A MIXTURE OF RAIN AND SNOW DOWN TO 5500 FEET WEDNESDAY NIGHT INTO
EARLY THURSDAY.  ANOTHER SYSTEM COULD AFFECT THE REGION BY FRIDAY
AND BRING ANOTHER CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:42 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more12 hr

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.